Benign Pigmented Purpura (Schamberg Disease) and Polymorphous Light Eruption

June 1, 2006

Asymptomatic purpura, slightly pruritic papules, a scaly eruption in thegroin--can you identify the disorders pictured here?

Case 1:

A 52-year-old woman seeks a second opinion for an asymptomatic rash on her legs and the dorsa of her feet. Her previous physician had prescribed clobetasol cream, which she has been using daily for the past 7 years despite a lack of significant improvement. She takes an antihypertensive and a statin.

What does this look like to you?

A. Leukocytoclastic vasculitis.
B. Stasis dermatitis.
C. Lichen planus.
D. Adverse drug reaction.
E. Benign pigmented purpura (Schamberg disease).

(Answer on next page.)

Case 1:

A biopsy confirmed the diagnosis of

benign pigmented purpura (Schamberg disease), E.

The clobetasol was discontinued--not only because it was ineffective, but because this high-potency cream is associated with cutaneous side effects if it is used for more than 2 weeks at a time. (It may be restarted after a break of 1 week.)

Benign pigmented purpura may persist for years; there are no proven therapies. If treatment is undertaken, it should be directed at the underlying lymphocytic capillaritis.

The lesions of leukocytoclastic vasculitis, although they resemble those of benign pigmented purpura, are generally pruritic and painful. A biopsy may be needed to confirm the diagnosis. Stasis dermatitis is pruritic and usually erythematous rather than petechial or purpuric. Lichen planus, which is also pruritic, presents as purplish papules and plaques. Adverse drug reactions are generally pruritic or painful.

Case 2:

A 42-year-old woman has been bothered by slightly pruritic papules on her cheeks for the past 2 to 3 weeks. She has used a new sunscreen this year and has visited a tanning salon several times. Her only regular medications are an oral contraceptive and ibuprofen for menstrual cramps.

Can you identify this condition?

A. Polymorphous light eruption.
B. Rosacea.
C. Acne.
D. Contact dermatitis to sunscreen.
E. Photoallergic reaction to ibuprofen.

(Answer on next page.)

Case 2:

This is a

polymorphous light eruption, A,

which is usually precipitated by the first prolonged sun exposure in the spring or by tanning salon lights. A more judicious use of sunscreen and avoidance of tanning salons will help prevent future eruptions.

Rosacea and acne are not typically pruritic. Contact dermatitis to sunscreen does occur, but the lesions tend to be more confluent. Photoallergic reaction to ibuprofen is a possibility. The history would help determine whether administration of ibuprofen coincided with the eruption.

Case 3:

A 58-year-old man has had a slightly pruritic scaly eruption in the groin for 2 to 3 weeks. The rash appeared after he sustained a biking injury and underwent epidural corticosteroidinjection for low back pain. He had been an avid biker before the injury and is otherwise healthy.

What is your clinical suspicion?

A. Tinea cruris.
B. Candidiasis.
C. Erythrasma.
D. Intertrigo.
E. Erythema annulare centrifugum.

(Answer on next page.)

Case 3:

A biopsy confirmed the diagnosis of

erythema annulare centrifugum, E.

This reactive process has many causes; in this case, the likely culprit was the epidural. After treatment with a mild topical corticosteroid, the rash resolved and did not recur.

A potassium hydrochloride evaluation can help distinguish between tinea cruris and candidiasis; these conditions are usually more pruritic and scalier. The diagnosis of erythrasma is made if the rash responds to a topical antibiotic. Intertrigo is a diagnosis of exclusion.